24-HOUR MH HOTLINE
FOR EMERGENCIES ONLY
The authors report three cases of neuroleptic malignant syndrome (NMS) induced by atypical antipsychotics (olanzapine and clozapine) which showed classic features of NMS including muscular rigidity and prominent fever.
A 66-year-old man with dementia and alcohol abuse developed NMS while on olanzapine for agitation and combativeness. A 62-year-old man with schizophrenia developed NMS 6 days after starting clozapine. A 43-year-old man with bipolar disorder developed NMS 14 days after starting clozapine. All three cases showed classic features of NMS
including muscular rigidity and fever. Resolution of fever and muscular rigidity occurred within 72 hours with discontinuation of neuroleptics, supportive care, and lorazepam. The NMS rating scale reflected daily clinical improvement.
Classic NMS characterized by muscular rigidity and prominent fever may occur with atypical neuroleptics. Our cases suggest recovery from NMS associated with atypical neuroleptics may be hastened by lorazepam, as was previously reported for NMS from typical neuroleptics. Also, the NMS rating scale was sensitive to clinical improvement.
atypical antipsychotics, neuroleptic malignant syndrome, lorazepam, catatonia, rating scale
The full report may be found in this PDF: neuroleptic-malignant-syndrome-induced-by-atypical-neuroleptics-and-responsive-to-lorazepam.pdf